Case Presentation:

A 59-year-old man presented via ambulance with acute onset of back pain and confusion that rapidly progressed to diffuse abdominal pain, out of proportion to exam.  He denied any diarrhea or bloody stools but history was largely limited due to agitation and confusion.  Initial vitals were temperature 36.1° C, pulse 92, respirations 28, blood pressure 172/78, and O2 saturation 99% on room air.  Bowel sounds were present without focal tenderness. Rectal exam was without evidence of blood.  He was agitated but moving all limbs and responding with yes or no answers to questions.  Per chart review, his past medical history was significant for CAD s/p CABG, DM2, HTN, and blindness.  He was last seen in the ED 3 years ago and discharged on his prior home regimen that included metformin.  Creatinine at that time was 1.6.  He was fluid resuscitated, cultured, and started on IV antibiotics in the ED; IV hydromorphone was also administered.

Early labs were significant for WBC 13.7, bicarbonate of 6 with anion gap of 30, BUN of 71, creatinine of 11.6. Follow up labs included a lactic acid of 15.5 with ABG of pH of 6.72 and a pCO2 of 12.8.  CT without contrast revealed 7 cm appendix with minimal soft tissue stranding around appendix and cecum with minimal bladder wall thickening, possibly suggestive of early appendicitis. Nephrology and General Surgery were consulted.  Central venous catheter was placed and 2 amps bicarbonate followed by continuous infusion was administered. Over the course of the night, patient’s vitals became unstable, with MAPs <65 necessitating initiation of vasopressors.  Additionally, mental status declined with patient non-responsive to sternal rub prompting intubation.

Patient was taken to OR for emergent ex-lap given concern for mesenteric ischemia; however, surgery was negative.  He was dialyzed that morning, with eventual improvement in his vital signs and metabolic acidosis.  He was diagnosed with metformin toxicity due to worsening chronic kidney disease.

Discussion:

Due to widespread prevalence of diabetes, hospitalists and internists frequently prescribe metformin. Metformin decreases insulin resistance and improves peripheral glucose uptake. This medication is absorbed in the intestine and excreted in the kidneys. In chronic kidney disease, metformin can accumulate in the body. Metformin should be discontinued with Cr 1.5 in men and 1.4 in women to prevent toxic effects of metformin. The major toxicity of metformin is lactic acidosis. Concurrent heart failure or liver disease may put patients at higher risk for lactic acid accumulation.

Buildup of lactic acid has a dual mechanism: (1) anaerobic stimulation of lactate production by intestinal cells with (2) defective lactate elimination by the liver (due to inhibition of mitochondrial respiratory chain complex 1, which leads to less hepatic gluconeogenesis from lactate).  Of note, given that lactic acid is not due to under perfusion or ischemia, levels may correlate differently with severity of disease than ones caused by sepsis. Liver dysfunction is a more accurate predictor of mortality in these cases than lactic acid levels. In mild cases or as a temporizing measure, bicarbonate replacement can be provided. Definitive therapy of metformin toxicity is dialysis, which allows correction of the metabolic acidosis and removal of metformin. 

Conclusions:

This case illustrates a rare side effect of a commonly prescribed medication. Metformin toxicity can lead to lactic acidosis and is more likely to occur with chronic kidney disease.